An Approximation Algorithm for MCDS Construction in Ad Hoc Networks

  • Haiyan Tian
  • Yichao He
  • Xinlu Zhang
  • Suogang Gao
Part of the Lecture Notes in Electrical Engineering book series (LNEE, volume 143)


In wireless ad hoc networks, a minimum connected dominating set (MCDS) can be used as a virtual backbone to improve the performance of source allocation, enhance routing efficiency and prolong the system lifetime. In this paper, based on the relationships between a maximal independent set and a dominating set, adjacency matrix theory and greedy strategy, we propose an approximation algorithm MatrixMCDS for constructing MCDS in wireless ad hoc networks with small approximation ratio. We also give the correctness of proofs and complexity analysis of the proposed algorithm.


ad hoc networks minimum connected dominating set maximal independent set adjacency matrix greedy strategy 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alzoubi, K.M.: Virtual backbone in wireless ad hoc networks. llinois Institute of Technology, USA (2004)Google Scholar
  2. 2.
    Cadei, M., Cheng, M.X., Cheng, X., Du, D.-Z.: Connected domination in ad hoc wireless networks. In: Proc. Sixth Internat. Conf. Computer Science and Informatics, CSI 2002 (2002)Google Scholar
  3. 3.
    Clark, B.N., Colbourn, C.J., Johnson, D.S.: Unit disk graph. Discrete Mathematices 86, 165–177 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Geng, S.-Y., Qu, W.-L., Wang, H.-P.: A course book of discrete mathematics. Beijing University Press, Beijing (2007)Google Scholar
  5. 5.
    Min, M., Du, H., Jia, X., Huang, C.X., Huang, S.C.-H., Wu, W.: Improving construction for connected dominating set with Steiner tree in wireless sensor networks. Journal of Global Optimization 35(1), 111–119 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Ruan, L., Du, H., Jia, X., Wu, W., Li, Y., Ko, K.: A greedy approximation for minimum connected dominating set. Theoretical Computer Science 329, 325–330 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Shang, W., Yao, F., Wan, P.-J., Hu, X.: Algorithms for Minimum m-Connected k-Dominating Set Problem. In: Dress, A.W.M., Xu, Y., Zhu, B. (eds.) COCOA. LNCS, vol. 4616, pp. 182–190. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  8. 8.
    Tang, Y., Zhou, M.-T.: Maximal independent set based distributed algorithm for minimum connected dominating set. Acta Electronic Sinica 35(5), 868–874 (2007)Google Scholar
  9. 9.
    Wang, S.-H.: Graph Theory. Science Press, Beijing (2005)Google Scholar
  10. 10.
    Wu, W.-L., Du, H.-W., Jia, X.-H., Li, Y.-S., Huang, S.C.-H.: Minimum connected dominating sets and maximal independent sets in unit disk graphs. Theoretical Computer Science 352, 1–7 (2006)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Berlin Heidelberg 2012

Authors and Affiliations

  • Haiyan Tian
    • 1
    • 2
  • Yichao He
    • 3
  • Xinlu Zhang
    • 1
  • Suogang Gao
    • 1
  1. 1.Mathematics and Information CollegeHebei Normal UniversityShijiazhuangP.R. China
  2. 2.Hebei Key Laboratory of Computational Mathematics and ApplicationShijiazhuangP.R. China
  3. 3.Information Engineering SchoolShijiazhuang University of EconomicsShijiazhuangP.R. China

Personalised recommendations